Good News, Bad News, but Not Fake News
This article requires a subscription to view the full text. If you have a subscription you may use the login form below to view the article. Access to this article can also be purchased.
Articles, see p 1388 and p 1397
The good news is that oncologists have done a great job treating breast cancer. The bad news is that cardiovascular disease is emerging as the most important competing mortality risk in women with early stage breast cancer.1 It is sobering for a cardiologist to see a patient losing the battle to heart disease after winning it against cancer. In this issue of Circulation, 2 important articles are published, adding to our understanding of heart failure as a result of chemotherapy and radiation therapy in the breast cancer survivor.
We have known since the late 1960s the relationship between anthracycline dose and left ventricular ejection fraction (LVEF) reduction and the development of the heart failure (HF) syndrome.2 More recently, our group and others have studied the relationship of new parameters, such as global longitudinal strain and ventriculo-arterial coupling, reporting on early outcomes at 6 to 12 months.3–5 However, we have lacked data on the impact of these parameters at longer follow-ups. At the end of the day, the million dollar question is whether the change in these parameters actually impacts relevant outcomes, such as the downstream development of heart failure, increased mortality, or reduced quality of life.
The article published by Narayan et al6 is the first to report outcomes at 3 years after comprehensive characterization of changes in left ventricular structure, function and ventriculo-arterial coupling in patients with breast cancer receiving doxorubicin or trastuzumab. The first message to take home from this study is that anthracyclines do not appear to be leaving the oncology toolkit anytime soon, having been used in 82% of the patients, either alone or in combination with trastuzumab. Interestingly, the decline in LVEF at 1 year was similar in patients receiving doxorubicin …